Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 5, NWS Dodge City, KS

May 24, 2021Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this areal flood warning at May 24, 2021, 6:58 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2021, 6:58 PM MDT (00:58 UTC)
Expired
May 25, 2021, 7:00 AM MDT
In force
12 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Hamilton County, KS, Kearny County, KS

The radar

The Goodland radar (KGLD), 130 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

915 
WGUS43 KDDC 250058
FLWDDC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Dodge City KS
658 PM MDT Mon May 24 2021

KSC075-093-251300-
/O.NEW.KDDC.FA.W.0005.210525T0058Z-210525T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton KS-Kearny KS-
658 PM MDT Mon May 24 2021 /758 PM CDT Mon May 24 2021/

The National Weather Service in Dodge City has issued a

* Flood Warning for...
  Northeastern Hamilton County in southwestern Kansas...
  Northwestern Kearny County in southwestern Kansas...

* Until 700 AM MDT Tuesday /800 AM CDT Tuesday/.

* At 658 PM MDT /758 PM CDT/, Doppler radar indicated heavy rain due 
  to thunderstorms. Flooding is ongoing or expected to begin shortly 
  in the warned area. Between 5 and 7 inches of rain have fallen.

Some locations that will experience flooding include...
  mainly rural areas of Northeastern Hamilton and Northwestern 
  Kearny Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3811 10157 3802 10165 3811 10167 3826 10158
      3826 10157 3826 10156 3826 10155 3826 10151
      3826 10150 3826 10148 3826 10147 3826 10145
      3826 10144 3826 10143 3826 10131 3809 10149

$$

BURGERT

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at May 24, 6:45 PM MDT, 13 minutes earlier.

Area forecast discussion, May 24, 6:45 PM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
745 PM CDT Mon May 24 2021

...Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 737 PM CDT Mon May 24 2021

Severe thunderstorms possible through midnight. The main hazards
will be winds gusting to 60 mph, hail up to 2" and very heavy
rainfall.

Low level jet developing with 0-6km shear 40knots or greater west
of highway 283. Severe thunderstorms are expected to continue and
possibly increase in coverage through early tonight as they move
east southeast across southwest Kansas. As these storms move east
shear and cape will decrease but still enough appears to be
present to continue the threat for severe thunderstorms capable of
producing large hail and strong winds.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 108 PM CDT Mon May 24 2021

As of 17z it appears that models were having some difficulty in
picking up on a west to east surface boundary that was moving
north across Scott and Lane counties. Satellite loop also
indicates cu developing along this boundary at this time. Along
this boundary SPC Mesoscale Analysis has 0-6km shear of 30 to 40
knots and nice low level shear (15knots 0-1km shear and 20-30knot
0-3km shear) so conditions are looking more and more favorable
that as storms develop in this area over the next few hours that a
the environment will be favorable for not only large hail,
baseballs, but also the potential exists that few tornadoes to be
possible across portions of west central Kansas.

Models earlier this afternoon also showing that these storms will
eventually begin merge into a cluster this evening as they move
across west central Kansas along the northern edge of a mid level
baroclinic zone as the 850mb winds increase. Again the RAP has
this mid level baroclinic zone much further north that what it may
end up being given the potential for convection late today as far
south as Scott and Lane counties. At this time given this
possible bias have shifted the best chance for convection further
south early tonight as these storms cross western Kansas.

As these storms track east overnight an outflow/surface boundary
will cross into southwest Kansas and the models are in decent
agreement with this surface boundary continuing to track southeast
during the day on Tuesday. By late day this surface boundary is
forecast to be located south and east of Dodge City. At this time
models appear to hold off convection until late day and by this
time the most favorable area will be south and east of Dodge City.
If the NAM is correct stronger 0-6km shear will be present late
day along this boundary along with mid level instability. If
convection does develop along this boundary late day severe
thunderstorms will be likely with hail up to baseballs being
possible.

.LONG TERM...(Tuesday night through Monday)
Issued at 108 PM CDT Mon May 24 2021

Early Tuesday night models were in fairly good agreement with a
surface boundary being located just south and east of Dodge City.
Late day heating, mid level instability combined with improving
0-1km moisture convergence along this boundary will favor
scattered thunderstorms early Tuesday night as an embedded upper
wave crosses the Panhandle of Texas and south central Kansas. Some
of these storms early Tuesday night may be severe with larger
hail and strong gusty winds being the main hazards south and east
of Dodge City.

Mid to late week a series of upper level troughs will cross the
Central Plains as a west to southwest flow establishes itself
across the western and central United States. With a surface
boundary oscillating north and south across western Kansas during
this time frame there will be ongoing chances for afternoon and
overnight thunderstorms as each of these upper level troughs
passes. Exactly where, at this time, is unclear given the
uncertainty on timing of each of these upper waves crossing the
Central Plains and where this surface boundary will be located. As
a result of this uncertainty will stay close to the latest
guidance on precipitation chances.

Highs mid to late week will range from the low to mid 80s north
of wherever this surface boundary will be located on that day to
around 90 degrees south of this boundary.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 426 PM CDT Mon May 24 2021

Severe convection in progress from near Scott City to near
Syracuse as of 2120z is expected organize into a mesoscale
convective complex over the next few hours. Used HRRR trends as a
template for convective impacts at the terminals. Confidence for
impacts is highest at HYS, where a convective TEMPO group was
included (03-07z Tue). Storms will most likely graze the DDC/GCK
airports with strong outflow possible; amendments are likely.
Models concur LBL will remain dry and convection free. Stratus is
expected to spread into HYS/GCK/DDC behind the thunderstorm
complex tonight. IFR is most likely at DDC/HYS, and again least
impacts at LBL. Winds will be highly variable this evening around
convection, and in the thunderstorm complex outflow through
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  83  58  87 /  20  20  20  20
GCK  59  81  57  86 /  20  10  10  20
EHA  57  83  57  89 /  10  10  10  10
LBL  58  85  57  89 /  10  10  10  10
HYS  60  82  56  84 /  60  40  10  30
P28  64  84  62  87 /  20  30  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Burgert
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Turner
Hazardous weather outlook, May 24, 4:08 AM MDT, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
508 AM CDT Mon May 24 2021

KSZ030-031-043>046-061>066-074>081-084>090-251015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
508 AM CDT Mon May 24 2021 /408 AM MDT Mon May 24 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A slight risk for severe weather exists as early as 5 pm around
the Scott city area - and shifting southward toward Garden City
and Highway 400 corridor in the early evening hours. Damaging
wind, golfball size hail, lightning and heavy rain creating
localized flash flooding are all possible. An isolated tornado is
also possible.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

A stationary boundary will be in place from roughly Hays to
Liberal, providing the focus for a few strong to severe
thunderstorms across the area into central Kansas during the late
afternoon and evening.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 4 to 8 pm, mainly in the
Scott City to Garden City areas.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, May 24, 5:40 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TORNADO          8 WNW LAKIN             37.99N 101.40W
05/24/2021                   KEARNY             KS   STORM CHASER

            STORM CHASER REPORT OF RAIN WRAPPED TORNADO.

&&

RML
Local storm report, May 24, 6:17 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
717 PM CDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FLASH FLOOD      5 N KENDALL             38.00N 101.54W
05/24/2021                   KEARNY             KS   PUBLIC

            SOCIAL MEDIA REPORT OF 5 PLUS INCHES OF
            RAIN.

&&

RML
Local storm report, May 24, 6:34 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
734 PM CDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             DEERFIELD               37.99N 101.13W
05/24/2021  E1.00 INCH       KEARNY             KS   EMERGENCY MNGR

&&

LEE
Local storm report, May 24, 6:42 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
742 PM CDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             4 NE LAKIN              37.99N 101.22W
05/24/2021  E1.75 INCH       KEARNY             KS   PUBLIC

&&

LEE
Local storm report, May 24, 6:50 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
750 PM CDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             DEERFIELD               37.98N 101.13W
05/24/2021  E1.25 INCH       KEARNY             KS   PUBLIC

            HALF DOLLAR SIZED HAIL REPORTED ON SOCIAL
            MEDIA.

&&

RML
Local storm report, May 24, 6:58 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             5 WNW TREGO CENTER      38.91N 99.98W
05/24/2021  E1.00 INCH       TREGO              KS   TRAINED SPOTTER

            QUARTERS REPORTED BY TRAINED SPOTTER.

&&

RML

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:03 PM MDTFlash Flood WarningDDCHamilton, Kearny4 hr
May 24, 6:23 PM MDTSevere Thunderstorm WarningDDCTrego50 min
May 24, 6:27 PM MDTSevere Thunderstorm WarningDDCFinney, Kearny48 min
May 24, 6:29 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny46 min
May 24, 6:57 PM MDTTornado WarningDDCFinney, Kearny48 min
May 24, 7:11 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny, Stanton64 min
May 24, 7:33 PM MDTSevere Thunderstorm WarningDDCFinney, Gray57 min
May 24, 7:42 PM MDTTornado WarningDDCFinney, Haskell33 min
May 24, 8:01 PM MDTFlash Flood WarningDDCHamilton6 hr
May 24, 8:14 PM MDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton45 min
May 24, 8:15 PM MDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell45 min
May 24, 8:50 PM MDTSevere Thunderstorm WarningDDCGrant, Kearny40 min
May 24, 8:57 PM MDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell48 min
May 24, 9:24 PM MDTSevere Thunderstorm WarningDDCGrant, Haskell, Kearny51 min
May 24, 9:40 PM MDTSevere Thunderstorm WarningDDCFord, Gray50 min
May 24, 10:12 PM MDTSevere Thunderstorm WarningDDCGrant, Haskell33 min
May 24, 10:26 PM MDTSpecial Weather StatementDDCFord49 min
May 24, 10:39 PM MDTSevere Thunderstorm WarningDDCHaskell, Seward36 min
May 24, 11:12 PM MDTSpecial Weather StatementDDCFord48 min
May 24, 11:14 PM MDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward29 min
May 24, 11:21 PM MDTSpecial Weather StatementDDCEdwards39 min
May 24, 11:45 PM MDTSpecial Weather StatementDDCHaskell45 min
May 25, 12:14 AM MDTSpecial Weather StatementDDCFord61 min
May 25, 12:19 AM MDTSpecial Weather StatementDDCMeade56 min
May 25, 1:25 AM MDTSpecial Weather StatementDDCClark65 min

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.